Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 74, NWS Columbia, SC

May 26, 2022Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 26, 2022, 4:48 PM EDT for Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, McDuffie County, Georgia. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2022, 4:48 PM EDT (20:48 UTC)
Expired
May 26, 2022, 5:30 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Greer radar (KGSP), 108 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:04 PM EDTTSTM WND DMG6 Wsw Mccormick, SCMCCORMICK DISPATCH REPORTED TREES DOWN ON COUNTRY CLUB DR AT HWY 7. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS52 KCAE 262048
SVRCAE
GAC073-181-189-SCC037-065-262130-
/O.NEW.KCAE.SV.W.0074.220526T2048Z-220526T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
448 PM EDT Thu May 26 2022

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  North central McDuffie County in east central Georgia...
  Northwestern Columbia County in east central Georgia...
  Lincoln County in east central Georgia...
  Northwestern Edgefield County in central South Carolina...
  McCormick County in central South Carolina...

* Until 530 PM EDT.

* At 448 PM EDT, severe thunderstorms were located along a line
  extending from near Lincolnton to near Mistletoe State Park, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  McCormick, Lincolnton, Elijah Clark State Park, Mistletoe State
  Park, Mccormick County Airport, Parksville, Plum Branch, Bordeaux,
  Winfield, Knox Scout Reservation, Double Branches, Curry Hill, New
  Hope, Long Cane Creek Picnic Area, Hickory Knob State Resort Park,
  Loce, Hester's Ferry Campground, Leah, Mount Carmel and Baker Creek
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!

&&

LAT...LON 3405 8256 3407 8253 3408 8248 3406 8245
      3406 8233 3397 8230 3402 8225 3397 8218
      3399 8215 3398 8205 3395 8206 3393 8216
      3386 8214 3359 8240 3365 8252 3365 8249
      3383 8260 3386 8257 3387 8258 3387 8260
TIME...MOT...LOC 2048Z 221DEG 36KT 3373 8251 3366 8235 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SL
2 follow-up statements
042 
WWUS52 KCAE 262111
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
511 PM EDT Thu May 26 2022

GAC073-189-262120-
/O.CAN.KCAE.SV.W.0074.000000T0000Z-220526T2130Z/
McDuffie GA-Columbia GA-
511 PM EDT Thu May 26 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MCDUFFIE AND
NORTHWESTERN COLUMBIA COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3405 8256 3407 8253 3408 8248 3406 8245
      3406 8233 3397 8230 3402 8225 3397 8218
      3399 8215 3398 8205 3395 8206 3393 8216
      3386 8214 3374 8226 3388 8260
TIME...MOT...LOC 2110Z 270DEG 36KT 3384 8235 3377 8219 

$$

GAC181-SCC037-065-262130-
/O.CON.KCAE.SV.W.0074.000000T0000Z-220526T2130Z/
Lincoln GA-Edgefield SC-McCormick SC-
511 PM EDT Thu May 26 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL LINCOLN...NORTHWESTERN EDGEFIELD AND MCCORMICK
COUNTIES...

At 510 PM EDT, severe thunderstorms were located along a line
extending from near Elijah Clark State Park to near Hamilton Branch
State Park, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
McCormick, Mccormick County Airport, Elijah Clark State Park,
Parksville, Plum Branch, Hickory Knob State Resort Park, Bordeaux,
Hester's Ferry Campground, Mount Carmel, Baker Creek State Park,
Leroy's Ferry Recreation Area, Knox Scout Reservation, Willington,
Mount Carmel Park, Whitetown, Hawe Creek Campground and Long Cane
Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!

&&

LAT...LON 3405 8256 3407 8253 3408 8248 3406 8245
      3406 8233 3397 8230 3402 8225 3397 8218
      3399 8215 3398 8205 3395 8206 3393 8216
      3386 8214 3374 8226 3388 8260
TIME...MOT...LOC 2110Z 270DEG 36KT 3384 8235 3377 8219 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SL
512 
WWUS52 KCAE 262122
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
522 PM EDT Thu May 26 2022

GAC181-SCC037-065-262131-
/O.EXP.KCAE.SV.W.0074.000000T0000Z-220526T2130Z/
Lincoln GA-Edgefield SC-McCormick SC-
522 PM EDT Thu May 26 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN...NORTHWESTERN
EDGEFIELD AND MCCORMICK COUNTIES WILL EXPIRE AT 530 PM EDT...
    
The storms which prompted the warning are moving out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 3405 8256 3407 8253 3408 8248 3406 8245
      3406 8233 3397 8230 3402 8225 3397 8218
      3399 8215 3398 8205 3395 8206 3393 8216
      3386 8214 3374 8226 3388 8260
TIME...MOT...LOC 2121Z 221DEG 36KT 3391 8228 3384 8212 

$$

SL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:16 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 26, 3:16 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
316 PM EDT Thu May 26 2022

.SYNOPSIS...
Isolated showers and a few thunderstorms are possible this
afternoon and evening. A cold front approaches tonight with an
increasing chance of showers and thunderstorms. Unsettled
weather continues into Friday morning with improving conditions
later in the day. High pressure then builds in for the Memorial
Day weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and a few thunderstorms have developed across the
Western Midlands and CSRA with a more localized area mainly
south and east of Columbia. The chance for convection will
increase through the afternoon and evening, especially in the
western forecast area where the SPC has a Marginal risk for
severe weather outlooked now through 12Z Friday. Latest hi-res
guidance suggests that there could be a few rounds of showers
and thunderstorms tonight with breaks in between. With PWATs in
the 1.5-1.75 inch range, any thunderstorms that develop could
produce locally heavy rainfall. While a few thunderstorms could
be strong through 12Z, confidence is on the low side due to the
convection moving into the CWA at night. Highs for the day
should end up in the lower to mid 80s though locations that see
rain could be below that. Lows tonight will range from the
mid-60s in the west to the lower 70s in the Southeastern
Midlands.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday...Closed low moving slowly through the Ohio Valley on
Friday with a gradual shift to the ENE through the afternoon.
The closed low will begin tracking slightly faster and to the NE
Friday night. Based on the current regional radar and model
forecast. Looks like there will be a line of convection ahead of
the cold front associated with the closed low/sfc low that will
move across the Midlands and Central Savannah River Area during
the day on Friday. SPC has the area outlooked for a Marginal
Risk for all of the CWA on Friday with a Slight Risk of Severe
Thunderstorms as well for areas mainly across the eastern
Midlands and along/east of the I-95 corridor. The CAMS indicate
a line of thunderstorms that will be moving across the state
from west to east through the day. Lapse rates are not that
impressive, but there will be plenty of available low level
moisture as PW values will increase to nearly 2.0 inches
along/ahead of the line during the morning and afternoon hours.
There will be good moisture transport into the region on Friday
with strong SSW/SW H8 winds of 30 to 35 knots. There is some
decent shear ahead of the line on Friday, but the best shear is
behind the band of convection closer to the actual cold front
that will cross the region later in the afternoon/early evening.
Looking at the upper level wind field shows some weak speed and
direction divergence aloft as the line moves through the area.

Although there is some differences in the CAMS in handling the
convection Friday morning, they are trending toward a line of
showers and thunderstorms that will move from west to east
across the Midlands and CSRA Friday morning through about
noon/early afternoon. Along with the potential for
strong/damaging winds with the stronger storms, there is also
the potential for hail. With such high PW values, some of the
rain will be locally heavy.

Highs in the low to mid 80s. With drier air moving in Saturday
night, expect lows in the low to mid 60s.

Saturday and Saturday Night...Upper trough moving away from the
area and across New England. Some weak surface high
pressure/mid/upper level ridging will move into the region
behind the system for Saturday and Saturday night. Temperatures
will be seasonable with highs in the mid 80s and lows in the
low/mid 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Upper level trough off the east coast Sunday. Expect a drying
trend through the holiday weekend with temps at or slightly
above normal.

High pressure aloft builds over the Southeast U.S. early next week
with temperatures climbing to summer time values with highs in the
lower 90s and lows in the mid to upper 60s. There may be enough
moisture and instability for a few isolated afternoon and
evening thunderstorms especially by Tuesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
TAFs continue to be tricky this afternoon as low clouds linger
across the region. All terminals could periodically see lowered
ceilings this afternoon, especially if a shower or
thunderstorm passes overhead. Of greater concern is the
increasing risk of convection. One area is currently located
west of Augusta with more isolated activity near CAE/CUB/OGB.
Additional development is possible at all terminals through the
daytime hours. Winds could be gusty at times this afternoon
outside of thunderstorms, especially at AGS/DNL.

A line of showers and thunderstorms is expected
to move into the region from the west this evening but should
gradually weaken as it moves through the forecast area. This
will be followed by a second and possibly third round of
convection Friday morning. Timing out these periods of unsettled
weather has been difficult and changes to the forecast are
likely in future updates. Conditions should improve from west to
east during the late morning and early afternoon with all sites
returning to VFR near the end of the TAF period.

EXTENDED AVIATION OUTLOOK...Expecting showers and thunderstorms
to continue into the late morning and early afternoon hours on
Friday. Drier air will work its way into the region over the
weekend with significant restrictions unlikely.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 26, 9:03 AM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
903 AM EDT Thu May 26 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-271315-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
903 AM EDT Thu May 26 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A few thunderstorms ahead of an approaching cold front may become
strong to severe, especially in the Western Midlands and CSRA which
the Storm Prediction Center has outlooked in a Marginal Risk for
severe weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cold front will move through on Friday, bringing a line of strong
to severe thunderstorms. The Storm Prediction Center has outlooked
the Eastern Midlands in a Slight Risk for severe weather as a
result with a Marginal Risk elsewhere.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 26, 4:21 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
421 PM EDT Thu May 26 2022

GAZ063-262045-
McDuffie GA-
421 PM EDT Thu May 26 2022

...Strong thunderstorms will impact portions of McDuffie County
through 445 PM EDT...

At 420 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norwood to near Stapleton. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomson, Thomson-McDuffie County Airport, Wrightsboro, Dearing,
Sweetwater Park, Arties Pond Public Fishing Area, McDuffie County
Fire Department, Adamsville, Thomson Fire Department, McDuffie
Regional Medical Center, University Hospital McDuffie, White Oak
Campground, Boneville, Autney and Ansley Mill.

This includes Interstate 20 in Georgia between mile markers 166 and
178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3364 8261 3363 8261 3363 8258 3365 8258
      3364 8256 3366 8251 3364 8247 3365 8243
      3363 8244 3359 8241 3355 8244 3353 8239
      3346 8238 3336 8230 3331 8236 3336 8255
      3341 8255 3346 8259 3360 8265
TIME...MOT...LOC 2020Z 233DEG 35KT 3350 8269 3329 8246

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, May 26, 4:43 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
443 PM EDT Thu May 26 2022

GAZ040-063-064-SCZ018-262115-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
443 PM EDT Thu May 26 2022

...Strong thunderstorms will impact portions of McDuffie,
northwestern Columbia, Lincoln and central McCormick Counties through
515 PM EDT...

At 441 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Wrightsboro to near Appling.
Movement was northeast at 40 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomson, Lincolnton, Elijah Clark State Park, Mistletoe State Park,
Thomson-McDuffie County Airport, Wrightsboro, Lake Strom Thurmond,
Dearing, Plum Branch, Broad River Campground, Sweetwater Park,
Winfield, Arties Pond Public Fishing Area, McDuffie County Fire
Department, Adamsville, Thomson Fire Department, McDuffie Regional
Medical Center, Knox Scout Reservation, White Oak Campground and
Boneville.

This includes Interstate 20 in Georgia between mile markers 167 and
181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3364 8261 3363 8261 3363 8258 3365 8258
      3364 8256 3365 8249 3382 8259 3386 8257
      3387 8261 3398 8264 3396 8256 3398 8258
      3386 8225 3331 8238 3334 8244 3336 8255
      3341 8255 3357 8263 3360 8265
TIME...MOT...LOC 2041Z 208DEG 36KT 3365 8259 3357 8235

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:21 PM EDTSpecial Weather StatementCAEMcDuffie24 min
May 26, 4:43 PM EDTSpecial Weather StatementCAELincoln, McDuffie32 min
May 26, 5:46 PM EDTSpecial Weather StatementCAEColumbia44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.